Skip to main content
All foods and substances
Emergency

Human medicines (ibuprofen, paracetamol…)

Applies to: Dog · Cat

Many human painkillers and drugs are highly toxic to pets. Never self-medicate.

Possible symptoms

Vomiting, diarrhoea, bleeding, jaundice, seizures, kidney/liver failure.

What to do

Call emergency care or a veterinary poison centre immediately.

Why it is a problem

Human medicines are among the most common causes of pet poisoning. Painkillers such as paracetamol and ibuprofen, antidepressants, ADHD medication, sleeping pills and many others can harm organs or the nervous system, and cats are particularly vulnerable.

What a vet may do

A vet or poison helpline can say what is at risk based on the drug, the amount and your pet's weight, and may induce vomiting or give supportive care. Take the packaging.

How to prevent it

Keep all medicines in closed cabinets, use a tray when taking pills and never give your pet human medicines unless a vet tells you to.

Poisoning or emergency. PatiTools is not an emergency service. If signs are serious, go or call now.

Written by the PatiTools Editorial Team for general information. It is not veterinary advice and does not replace a vet.

Also worth checking

Check another food

General references

These are general veterinary toxicology references, not a citation for every sentence on this page. Amounts and severity depend on your pet's size, health and how much was eaten.